alt=a person examines redness on their thigh. A biologic injector pen is next to them

Why I Had to Switch Biologics

Last updated: May 2022

After a long journey to get a diagnosis (see my series entitled "7 Years in No Diagnosis Land") and a bad experience with one of the DMARDS, I was finally put on one biologic drug.

This is the type of medication I was advised to take after my first diagnosis with AxSpa, but in the UK you usually don’t have access to biologics without trying some other treatments first, such as DMARDS and other anti-inflammatory tablets. If you fail two treatments of that kind, then you might be put on biologics.

Looking forward to taking my first biologic

So, in January 2015 I was looking forward to taking my first biologic medication, an anti-TNF drug. Based on my symptoms, my profile, and clinical examination, the rheumatologist prescribed me Embrel (also unknown as Etanercet). This drug is taken once a week by sub-cutaneous injection.

As it was the first time I was taking a drug by injecting myself, the rheumatology specialist nurse showed me how to do it. I did a practice with her to inject myself so I would feel more confident once at home to do that by myself. It can be scary to inject yourself if you haven’t done it before. There’s also for me a psychological element to it: I inject myself therefore this is serious! And to be fair, it is a serious medication to be taking, so it is important to do it properly. I think with time I have managed to relax and with the benefits of the medication I am now looking forward to my injection day.

Anyway, back to Embrel, which I took for around one month. I could feel the benefit quite quickly, with some relief of my AxSpa symptoms. Week after week, I started feeling more energy and less pain in my body, so I could function better and do more things daily. I remember that it was almost surreal to be feeling that way, after months of struggling with pain, fatigue, and low mood.

An allergy to Embrel

Unfortunately, a bad effect of the injection started to show up quite quickly too...I developed some redness around the injection site, it looked like a skin rash. Each time I was injecting I was changing the injection site, as I was taught by the nurse. I chose to inject in my tights rather than my belly, as I have more fat there, so I thought it would make the injection easier and pain free.

After I noticed the red patch on my skin the first time, when I injected the drug, every time I injected again, week after week, the patch got bigger and more red, closer to the color of blood. I took pictures of it and spoke to the specialist nurse on the phone; she advised me to come to the rheumatology department to discuss this.

There we had a chat with the rheumatologist, and he told me that most likely I was having an allergic reaction to the drug, and I should stop it immediately. I was reassured and disappointed as the same time to have an answer about what was going on with my injection site skin reactions. That meant I had to stop a treatment which was making me feeling better, without knowing what would happen next.

In the end, less than two months after I was prescribed my first biologic drug, I switched to another one, also an anti-TNF, called Humira (or Adalimumab). I have been on Humira ever since, so it has been now seven years and luckily it still works for me!

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AxialSpondyloarthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Which period are you currently in?